Alert archive / Iowa / Special Weather Statements in 2017

Special Weather Statement, NWS Quad Cities, IA

July 22, 2017Linn County, Iowa

NWS Quad Cities, IA issued this special weather statement at Jul 22, 2017, 5:21 AM CDT for Linn County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2017, 5:21 AM CDT (10:21 UTC)
Expired
Jul 22, 2017, 5:45 AM CDT
In force
24 min
Issued by
NWS Quad Cities, IA

County Linn County, IA

The radar

The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.4 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2094 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2094 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1572 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

161 
WWUS83 KDVN 221021
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
521 AM CDT SAT JUL 22 2017

IAC011-113-221045-
Benton-Linn-
521 AM CDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BENTON AND SOUTHERN
LINN COUNTIES UNTIL 545 AM CDT...

At 520 AM CDT, a strong thunderstorm was located over Atkins, or 8
miles west of Cedar Rapids, moving east at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Cedar Rapids, Marion, Hiawatha, Mount Vernon, Robins, Lisbon,
Fairfax, Ely, Atkins, Springville, Palo, Shellsburg, Bertram,
Whittier, Toddville, Viola, Squaw Creek Park, Marion Airport, Paralta
and Palisades-Kepler State Park.

This includes Interstate 380 between mile markers 14 and 29.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4211 9190 4210 9137 4186 9137 4186 9149
      4194 9193
TIME...MOT...LOC 1020Z 278DEG 49KT 4202 9181 

$$

RP KINNEY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Jul 22, 4:23 AM CDT, 58 minutes earlier.

Area forecast discussion, Jul 22, 4:23 AM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
423 AM CDT Sat Jul 22 2017

...HYDROLOGY UPDATE...

.SYNOPSIS...
Issued at 405 AM CDT Sat Jul 22 2017

06Z surface data has the effective boundary running from just south
of Lake Michigan west to near KOMA. Dew points were in the 60s from
the Great Lakes into the northern Plains with 70s along and south of
the boundary.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 405 AM CDT Sat Jul 22 2017

A hydrology section regarding area rivers will be available around
5 AM.

First off, the current headlines will remain as is. In terms of the
heat headlines, the possibility does exist that parts of the
advisory and warning areas may see heat index readings below 100 due
to the cloud cover and cooler temperatures from the overnight storms.

Through sunrise, the heavy rain thunderstorm complex over the area
will continue but slowly weaken. Boundaries from this storm complex
will generate isolated to scattered thunderstorms across the south
third of the area.

After sunrise, the thunderstorm complex will slowly dissipate during
the morning. The effective boundary will get pushed into the
southern third of the area.

Starting around mid day and continuing into the afternoon,
differential heating along the effective boundary across the south
third of the area will provide the focus for new convection to
develop that will continue into the early evening.

Once sunset occurs tonight, any lingering convection will dissipate
leaving the area quiet but humid through sunrise Sunday.

.LONG TERM...(Sunday through Friday)
ISSUED AT 405 AM CDT Sat Jul 22 2017

Another cold front will move through the area on Sunday afternoon.
After a dry morning, showers and thunderstorms are possible across
the southeast half of the area during the afternoon. The warm and
humid conditions will continue with temperatures averaging above
normal.

Sunday night through Monday night, quiet and dry conditions will be
seen across the area as high pressure moves through the Midwest. Dew
points will drop Sunday night with much lower dew points across the
entire area Monday and Monday night. Temperatures will average
slightly below normal.

Tuesday on...

Quiet and dry conditions will continue on Tuesday as high pressure
moves into the Ohio Valley. Temperatures should be close to normal.

Late Tuesday night into Wednesday the next front drops down into the
area and eventually stalls. The model consensus has slight chance to
chance pops late Tuesday night into Wednesday. Temperatures should
be around or above normal.

Wednesday night through Thursday night the weather pattern becomes
active again. The key to the overall forecast is the location of the
stalled frontal boundary. Here the models disagree on the location
but suggest it will be somewhere over the area. As a result, the
model consensus has chance pops for essentially the entire area.

On Friday, the models bring the next high pressure into the Great
Lakes but disagree on the timing and location of the high. As a
result, the model consensus has slight chance to chance pops over
roughly the northeast half of the area. Temperatures should be close
to normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
ISSUED AT 1115 PM CDT Fri Jul 21 2017

Episode or two of MVFR conditions possible at the DBQ terminal due
to thunderstorms until 22/08Z. Skies will then slowly clear with
VFR conditions with winds shifting to the west and northwest by
daybreak with fair skies as high pressure moves in through the day
Saturday.

&&

.HYDROLOGY...
Issued at 412 AM CDT Sat Jul 22 2017

Overnight updates focused on minor adjustments to forecasts on the
Rock, Pecatonica, Wapsi, and Maquoketa Rivers. Based on routed and
recent rainfall, Freeport, Moline and Joslin are all forecast to
surpass major flood stage. Como has already shot up quickly into
major flood, faster than previously forecast.

On the faster responding Maquoketa River, sharp rises are
underway, but there is still uncertainty as to the eventual crest.
Have continued the flood watch at Manchester and Maquoketa.
Forecast crests on the Wapsi are early next week, plenty of time
to maintain flood watches and reevaluate.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch until 9 AM CDT this morning for Benton-
     Buchanan-Cedar-Clinton-Delaware-Dubuque-Iowa-Jackson-
     Johnson-Jones-Linn-Muscatine-Scott.

     Excessive Heat Warning until 8 PM CDT this evening for Cedar-Des
     Moines-Henry IA-Iowa-Jefferson-Johnson-Keokuk-Lee-Louisa-
     Muscatine-Scott-Van Buren-Washington.

     Heat Advisory until 8 PM CDT this evening for Benton-Clinton-
     Jones-Linn.

IL...Flash Flood Watch until 9 AM CDT this morning for Bureau-Carroll-
     Henry IL-Jo Daviess-Putnam-Rock Island-Stephenson-Whiteside.

     Excessive Heat Warning until 8 PM CDT this evening for Hancock-
     Henderson-Henry IL-McDonough-Mercer-Rock Island-Warren.

     Heat Advisory until 8 PM CDT this evening for Bureau-Putnam-
     Whiteside.

MO...Excessive Heat Warning until 8 PM CDT this evening for Clark-
     Scotland.

&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...Nichols
HYDROLOGY...RP Kinney
Hazardous weather outlook, Jul 22, 5:04 AM CDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
504 AM CDT Sat Jul 22 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231015-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
504 AM CDT Sat Jul 22 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms will be seen across the area today.

The Storm Prediction Center has a marginal risk of severe storms
for this afternoon and evening. The main risks are damaging winds
and hail.

Hot and humid conditions will continue into the evening with heat
indices up to 110 south of highway 30. Excessive heat warnings and
heat advisories remain in effect for most of the area.

Some area rivers are experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorms are possible Sunday afternoon as a cold front moves
through the area. The Storm Prediction Center has marginal risk
for severe storms. The main risks are damaging winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

In the hours before

Special weather statement, Jul 22, 4:05 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
405 AM CDT SAT JUL 22 2017

IAC011-019-113-221000-
Buchanan-Benton-Linn-
405 AM CDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BUCHANAN...NORTHERN
BENTON AND LINN COUNTIES UNTIL 500 AM CDT...

At 405 AM CDT, a strong thunderstorm was located over La Porte City,
or 12 miles northwest of Vinton, moving east at 40 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Cedar Rapids, Vinton, Marion, Hiawatha, Robins, Center Point, Atkins,
Urbana, Dysart, Central City, Springville, Palo, Shellsburg, Walker,
Alburnett, Coggon, Garrison, Brandon, Bertram and Prairieburg.

This includes Interstate 380 between mile markers 16 and 55.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4226 9230 4230 9228 4230 9207 4239 9206
      4232 9160 4230 9160 4229 9136 4225 9136
      4186 9151 4213 9230
TIME...MOT...LOC 0905Z 290DEG 34KT 4230 9217

RP KINNEY
Local storm report, Jul 22, 4:30 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 AM CDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 AM     FLASH FLOOD      E STOCKTON              42.35N 90.01W
07/22/2017                   JO DAVIESS         IL   DEPT OF HIGHWAYS

            HIGHWAY 20 EAST OF STOCKTON CLOSED DUE TO WATER

0411 AM     FLASH FLOOD      PEARL CITY              42.27N 89.83W
07/22/2017                   STEPHENSON         IL   DEPT OF HIGHWAYS

            ROUTE 73 NEAR PEARL CITY FLOODED

0411 AM     FLASH FLOOD      8 N MOUNT CARROLL       42.21N 89.98W
07/22/2017                   JO DAVIESS         IL   DEPT OF HIGHWAYS

            ROUTE 78 NORTH OF CARROLL COUNTY LINE CLOSED DUE TO WATER
            ON ROADWAY

&&

TES
Local storm report, Jul 22, 4:35 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
435 AM CDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 AM     FLASH FLOOD      CLINTON                 41.84N 90.23W
07/22/2017                   CLINTON            IA   LAW ENFORCEMENT

            FLOODING CONTINUES IN EASTERN PORTION OF CLINTON
            COUNTY...INCLUDING THE CITY OF CLINTON. REPORT VIA SOCIAL
            MEDIA.

&&

RP KINNEY
Special weather statement, Jul 22, 5:08 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
508 AM CDT Sat Jul 22 2017

IAZ051>053-063>068-077-078-ILZ009-015>018-024-221200-
Benton-Linn-Jones-Iowa-Johnson-Cedar-Clinton-Muscatine-Scott-
Washington-Louisa-Whiteside-Rock Island-Henry IL-Bureau-Putnam-
Mercer-
Including the cities of Vinton, Cedar Rapids, Anamosa, Marengo,
Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf,
Washington, Wapello, Sterling, Moline, Rock Island, Geneseo,
Princeton, Hennepin, and Aledo
508 AM CDT Sat Jul 22 2017

...Thunderstorms continue to spread south this morning with heavy
rain and gusty winds...

Widespread thunderstorms will continue through daybreak over much
of eastern Iowa and northwest Illinois. The strongest storms could
produce wind gusts around 40 mph and small hail. Expect periods
of heavy rain, with ponding water on streets and roads. Motorists
should be prepared for reduced visibility in heavy rain. Do not
drive through water, or around barricades.
Local storm report, Jul 22, 5:13 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
513 AM CDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      PEARL CITY              42.27N 89.83W
07/21/2017                   STEPHENSON         IL   DEPT OF HIGHWAYS

            ROUTE 73 NEAR PEARL CITY FLOODED. TIME ESTIMATED.

&&

RP KINNEY
Special weather statement, Jul 22, 5:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
521 AM CDT SAT JUL 22 2017

IAC011-113-221045-
Benton-Linn-
521 AM CDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BENTON AND SOUTHERN
LINN COUNTIES UNTIL 545 AM CDT...

At 520 AM CDT, a strong thunderstorm was located over Atkins, or 8
miles west of Cedar Rapids, moving east at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Cedar Rapids, Marion, Hiawatha, Mount Vernon, Robins, Lisbon,
Fairfax, Ely, Atkins, Springville, Palo, Shellsburg, Bertram,
Whittier, Toddville, Viola, Squaw Creek Park, Marion Airport, Paralta
and Palisades-Kepler State Park.

This includes Interstate 380 between mile markers 14 and 29.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4211 9190 4210 9137 4186 9137 4186 9149
      4194 9193
TIME...MOT...LOC 1020Z 278DEG 49KT 4202 9181

RP KINNEY

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:38 PM CDTSpecial Weather StatementDVNDelaware, Dubuque67 min
Jul 21, 8:11 PM CDTSpecial Weather StatementDVNDubuque, Jackson49 min
Jul 21, 9:22 PM CDTRiver Flood WatchDVNCedar, Jones, Linn7 days
Jul 21, 9:22 PM CDTRiver Flood WatchDVNClinton, Scott24 hr
Jul 21, 11:10 PM CDTSevere Thunderstorm WarningDVNBuchanan, Clinton, Delaware, Dubuque, Jackson, Jones65 min
Jul 22, 12:09 AM CDTFlash Flood WarningDVNBuchanan, Delaware, Dubuque, Jackson6 hr
Jul 22, 12:37 AM CDTFlash Flood WarningDVNJackson6 hr
Jul 22, 3:12 AM CDTFlash Flood WarningDVNClinton4 hr
Jul 22, 3:56 AM CDTFlash Flood WarningDVNJones6 hr
Jul 22, 4:05 AM CDTSpecial Weather StatementDVNBenton, Linn55 min
Jul 22, 6:05 AM CDTAreal Flood WarningDVNBuchanan, Delaware, Dubuque, Jackson18 hr
Jul 22, 6:43 AM CDTAreal Flood WarningDVNClinton3 hr
Jul 22, 9:06 AM CDTAreal Flood WarningDVNClinton15 hr
Jul 22, 11:29 AM CDTRiver Flood WarningDVNDelaware, Jones69 hr
Jul 22, 11:29 AM CDTRiver Flood WarningDVNJackson5 days
Jul 22, 11:29 AM CDTRiver Flood WarningDVNBuchanan, Linn6 days
Jul 22, 11:29 AM CDTRiver Flood WarningDVNCedar, Jones, Linn7 days
Jul 22, 11:29 AM CDTRiver Flood WarningDVNClinton, Scott12 days
Jul 22, 12:10 PM CDTRiver Flood WarningDVNMuscatine, Scott7 days
Jul 22, 12:20 PM CDTAreal Flood WarningDVNMuscatine, Scott12 hr
Jul 22, 12:23 PM CDTRiver Flood WatchDVNClinton, Scott5 days
Jul 22, 12:23 PM CDTRiver Flood WatchDVNMuscatine7 days
Jul 22, 12:23 PM CDTRiver Flood WatchDVNLouisa, Muscatine8 days
Jul 22, 12:23 PM CDTRiver Flood WatchDVNLouisa24 hr
Jul 22, 12:23 PM CDTRiver Flood WatchDVNDes Moines, Louisa24 hr
Jul 22, 12:23 PM CDTRiver Flood WatchDVNDes Moines24 hr
Jul 22, 12:23 PM CDTRiver Flood WatchDVNDes Moines, Lee24 hr
Jul 21, 7:18 PM CDTTornado WarningDVNCarroll, Whiteside42 min
Jul 21, 7:23 PM CDTTornado WarningDVNWhiteside22 min
Jul 21, 7:33 PM CDTSevere Thunderstorm WarningDVNCarroll, Rock Island, Whiteside57 min
Jul 21, 7:33 PM CDTSevere Thunderstorm WarningDVNBureau, Henry, Mercer, Rock Island57 min
Jul 21, 7:51 PM CDTFlash Flood WarningDVNJo Daviess, Stephenson6 hr
Jul 21, 8:30 PM CDTSpecial Weather StatementDVNBureau, Putnam45 min
Jul 21, 9:06 PM CDTFlash Flood WarningDVNCarroll, Whiteside4 hr
Jul 22, 1:45 AM CDTFlash Flood WarningDVNJo Daviess6 hr
Jul 22, 12:23 PM CDTRiver Flood WatchDVNHancock3 days

Nearby

Special Weather Statements in Iowa, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.